Alert archive / Minnesota / Fire Weather Watches in 2016

Fire Weather Watch 1, NWS Twin Cities, MN

April 13, 20167 counties in Minnesota

NWS Twin Cities, MN issued this fire weather watch at Apr 13, 2016, 2:54 PM CDT for 7 counties in Minnesota. It took effect at Apr 14, 2016, 1:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 13, 2016, 2:54 PM CDT (19:54 UTC)
In effect from
Apr 14, 2016, 1:00 PM CDT
Expired
Apr 14, 2016, 3:43 AM CDT
In force
Issued by
NWS Twin Cities, MN

Counties Chippewa County, MN, Douglas County, MN, Lac qui Parle County, MN, Pope County, MN, Stevens County, MN, Swift County, MN, Yellow Medicine County, MN

The radar

The Minneapolis radar (KMPX), 178 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 402 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1774 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
402 m²/s²
0-3 km storm-relative helicity
473 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

780 
WWUS83 KMPX 131954
RFWMPX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
254 PM CDT WED APR 13 2016

...FIRE WEATHER WATCH THURSDAY AFTERNOON FOR PORTIONS OF WEST
CENTRAL MINNESOTA...

.A FIRE WEATHER WATCH HAS BEEN ISSUED FOR PORTIONS OF WEST CENTRAL
MINNESOTA THURSDAY AFTERNOON DUE TO LOW HUMIDITY LEVELS AND STRONG
WINDS. THIS WATCH INCLUDES THE COMMUNITIES OF MADISON...CANBY...
MORRIS...AND ALEXANDRIA. SOUTH WINDS OF 15 TO 25 MPH WITH
OCCASIONAL GUSTS OF 35 MPH WILL DEVELOP BY EARLY AFTERNOON.
HUMIDITY LEVELS ARE EXPECTED TO DROP TO NEAR 25 PERCENT...AND
COULD BE LOWER IF CURRENTLY PREDICTED MOISTURE DOES NOT ARRIVE OR
HIGH TEMPERATURES ARE EVEN WARMER.

MNZ041-047-048-054>056-064-140500-
/O.NEW.KMPX.FW.A.0001.160414T1800Z-160415T0000Z/
DOUGLAS-STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-YELLOW MEDICINE-
254 PM CDT WED APR 13 2016

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING FOR LOW HUMIDITY LEVELS AND STRONG WINDS FOR
FIRE WEATHER ZONES 041...047...048...054...055...056 AND 064...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A FIRE WEATHER WATCH...WHICH IS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONES 041...047...048...054... 
  055...056 AND 064. 

* WIND...SOUTH 15 TO 25 MPH WITH OCCASIONAL GUSTS OF 35 MPH. 

* HUMIDITY...DROPPING TO 25 TO 30 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

BORGHOFF
1 follow-up statement
950 
WWUS83 KMPX 140843
RFWMPX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
343 AM CDT THU APR 14 2016

...RED FLAG WARNING DUE TO STRONG WINDS AND LOW HUMIDITIES THIS
AFTERNOON FOR WEST CENTRAL MINNESOTA....

.A RED FLAG WARNING HAS BEEN ISSUED FOR PORTIONS OF WEST CENTRAL
AND CENTRAL MINNESOTA THIS AFTERNOON DUE TO LOW HUMIDITY LEVELS
AND STRONG WINDS. THE WARNING IS IN EFFECT ALONG AND WEST OF A
GRANITE FALLS...TO WILLMAR...TO STAPLES LINE. SOUTH WINDS OF 20 TO
25 MPH WITH GUSTS TO 35 MPH WILL DEVELOP BY EARLY AFTERNOON.
HUMIDITY LEVELS ARE EXPECTED TO DROP TO BETWEEN 20 AND 25 PERCENT
AS TEMPERATURES RISE INTO THE LOWER 80S.

MNZ041-047-048-054>056-064-141645-
/O.UPG.KMPX.FW.A.0001.160414T1800Z-160415T0000Z/
/O.NEW.KMPX.FW.W.0002.160414T1800Z-160415T0000Z/
DOUGLAS-STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-YELLOW MEDICINE-
343 AM CDT THU APR 14 2016

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR PORTIONS OF
WEST CENTRAL AND CENTRAL MN...

THE NATIONAL WEATHER SERVICE IN CHANHASSEN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA...LOCATIONS ALONG AND WEST OF A GRANITE FALLS...TO
  WILLMAR...TO STAPLES LINE.

* WIND...SOUTH 20 TO 25 MPH WITH GUSTS TO 35 MPH.

* HUMIDITY...DROPPING TO BETWEEN 20 AND 25 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

MNZ042-049-057-141645-
/O.NEW.KMPX.FW.W.0002.160414T1800Z-160415T0000Z/
TODD-STEARNS-KANDIYOHI-
343 AM CDT THU APR 14 2016

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR PORTIONS OF
WEST CENTRAL AND CENTRAL MN...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON
TO 7 PM CDT THIS EVENING. 

* AFFECTED AREA...LOCATIONS ALONG AND WEST OF A GRANITE FALLS...TO
  WILLMAR...TO STAPLES LINE.

* WIND...SOUTH 20 TO 25 MPH WITH GUSTS TO 35 MPH.

* HUMIDITY...DROPPING TO BETWEEN 20 AND 25 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this fire weather watch went out at Apr 13, 12:32 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Apr 13, 12:32 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1232 PM CDT WED APR 13 2016

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 440 AM CDT WED APR 13 2016

A WEAK SFC LOW CAN BE FOUND THIS MORNING OUT BY CANBY...WITH A
FAIRLY WELL PRONOUNCED WARM FRONT EXTENDING EAST TO THE SOUTHERN
TWIN CITIES METRO AND OFF TO THE SOUTH OF EAU CLAIRE IN WI. SOUTH OF
THIS BOUNDARY TEMPERATURES HAVE REMAINED IN THE MID/UPPER 40S ACROSS
SOUTHERN MN...WHILE CENTRAL MN IS STILL DOWN AROUND THE FREEZING
MARK. OVER THE TOP OF THIS BOUNDARY...A NW FLOW SHORTWAVE OVER LAKE
SUPERIOR WITH A TAIL EXTENDING SOUTHWEST TO NORTH CENTRAL IOWA WAS
QUICKLY DIVING SOUTHEAST ACROSS THE AREA. A 40-50KT LLJ DEVELOPED
OUT AHEAD OF THE SHORTWAVE...AND WITHIN THIS LLJ WE HAVE SEEN
SCATTERED SHOWERS THROUGH THE NIGHT. HOWEVER...DEWPOINT DEPRESSIONS
HAVE REMAINED UP IN THE BALL PARK OF 20 DEGREES ALONG/SOUTH OF THE
WARM FRONT...WHICH MEANS MUCH OF THIS ACTIVITY HAS FAILED TO REACH
THE GROUND.

TODAY...UPPER RIDGE AXIS CURRENTLY ACROSS THE NRN HIGH PLAINS WILL
MOVE EAST OVER MN...WITH ASSOCIATED HEIGHT RISES CLEARING SKIES OUT
BY THE AFTERNOON. THE WARM FRONT WILL DRIFT NORTH A LITTLE...
CLEARING THE TWIN CITIES AND EAU CLAIRE. LOOKING DOWN IN THE WARM
SECTOR EARLY THIS MORNING...THERE IS A LARGE POOL OF AIR ACROSS NE
NEB INTO FAR SW MN THAT HAS REMAINED IN THE 50S OVERNIGHT...AND THIS
AIRMASS WILL BE DRAWN NE INTO SW/SC MN THIS AFTERNOON. TEMPERATURES
HAVE BEEN OVERACHIEVING A BIT RECENTLY AND WITH SUNNY SKIES AND DRY
CONDITIONS EXPECTED...DID BOOST HIGHS A FEW DEGREES SOUTH OF I-
94...CLOSE TO WHAT THE MAV GUIDANCE HAS. FOR DEWPOINTS...THEY ARE
MAINLY IN THE 20S SOUTH OF THE WARM FRONT. NAM/RAP BUFKIT SOUNDINGS
SHOW THE BOUNDARY LAYER MOISTURE PROFILE SEEN ON LAST NIGHTS KMPX
SOUNDING CHANGING VERY LITTLE TODAY...SO UNDERCUT DEWPOINTS THROUGH
THE AFTERNOON CONSIDERABLY...TRENDING DEWPOINT FORECASTS TOWARD THE
RAP. THIS RESULTED AFTERNOON HUMIDITIES BOTTOMING OUT IN THE 20S
SOUTH OF THE WARM FRONT. HOWEVER...AS THE UPPER WAVE PUSHES FARTHER
INTO THE GREAT LAKES THIS MORNING...THE LLJ WILL WEAKEN. BESIDE
SPELLING THE END OF PRECIP CHANCES UNTIL THE WEEKEND...THE WEAKENING
OF THE LLJ WILL ALSO RESULT IN MIXED LAYER WINDS DECREASING AS
WELL...WHICH WILL HELP KEEP WIND SPEEDS BELOW THE 20 MPH NEEDED FOR
A RED FLAG WARNING. STILL WITH AFTERNOON HUMIDITIES FORECAST TO GET
DOWN AROUND 25% WITH SUSTAINED SOUTH WINDS UP IN THE 15-20 MPH
RANGE...WILL INCLUDE A HEADLINE IN THE FWF AND A MENTION IN THE HWO
FOR THE INCREASED FIRE WEATHER THREAT IN SOUTH CENTRAL MN TODAY.

TONIGHT...THE WARM FRONT WILL SHIFT INTO NRN MN...WITH PERSISTENT
SOUTH WINDS REMAINING ACROSS THE AREA. THIS WILL SPELL A VERY MILD
EVENING...WITH LOWS STRUGGLING TO GET BELOW 50 WHERE WE SEE HIGHS
TODAY IN THE UPPER 60S/LOWER 70S...WITH LOWS TONIGHT REMAINING 10 TO
ALMOST 20 DEGREES ABOVE NORMAL.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 440 AM CDT WED APR 13 2016

A DRY AND MILD PATTERN IS SETTING UP THROUGH THE REMAINDER OF THE
WEEK AND POSSIBLY EVEN THROUGH THE WEEKEND. RIDGING WILL BE IN
PLACE ACROSS THE UPPER MISSISSIPPI RIVER VALLEY ON
THURSDAY...SETTING THE STAGE FOR TEMPERATURES IN THE 70S ACROSS
MUCH OF THE AREA. FAR WESTERN MN WILL MAKE A RUN AT 80
DEGREES...WHILE WESTERN WI SHOULD REMAIN A BIT COOLER WITH
TEMPERATURES BETWEEN 65-70. WITH A SURFACE HIGH OVER THE GREAT
LAKES AND DEVELOPING LOW PRESSURE ACROSS THE PLAINS...THE
SOUTHERLY FLOW SHOULD INCREASE AND MAKE FOR A COUPLE BREEZY DAYS
THU-FRI...HOWEVER...UNLIKE MANY PREVIOUS DAYS THIS MONTH...WE WILL
NOT BE DEALING WITH WIND CHILLS IN THE 20S OR 30S. THOSE SOUTHERLY
WINDS WILL ADVECT A BIT OF MOISTURE IN THE AREA...BUT THE BOUNDARY
LAYER WILL REMAIN DRY OVERALL AND RELATIVE HUMIDITY WILL BE LOW
DURING THE AFTERNOONS.

A TROUGH MOVES INLAND OVER THE PACIFIC NORTHWEST ON
THURSDAY...BUT DROPS ACROSS THE SOUTHWEST CONUS AND BECOMES CUTOFF
FROM THE MAIN FLOW - THE 00Z GFS AND ECMWF HAVE THAT UPPER LOW
SPINNING AWAY DOWN THERE FOR THE NEXT WEEK BEFORE EVENTUALLY
FILLING AND SHEARING OUT. THE NEXT POTENTIAL CHANCE FOR RAIN
COMES LATE IN THE DAY ON SUNDAY WHEN A COLD FRONT PASSES THROUGH
THE AREA...HOWEVER...TOTAL RAINFALL LOOKS QUITE MINOR LOCALLY -
PERHAPS NOTHING AT ALL. THE BETTER MOISTURE AND LIFT REMAINS WITH
THE SURFACE TROUGH OUT OVER THE CENTRAL AND SOUTHERN PLAINS. THE
COLD FRONT WILL BRING TEMPERATURES BACK DOWN CLOSER TO NORMAL
AFTER THE 70S THIS WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1232 PM CDT WED APR 13 2016

VFR CONDITIONS THROUGH THE PERIOD. A WEAK BOUNDARY STRETCHING FROM
RWF TO JUST NORTH OF MSP TP HYR HAS SINKED SOUTH A BIT LATE THIS
MORNING. THIS SHOULD LIGHTEN THE WINDS A BIT FOR THE RWF/MSP/RNH
LOCATIONS THIS AFTERNOON AND BACK THEM SLIGHTLY MORE EASTERLY.
WARM FRONT WILL LIFT THROUGH TONIGHT WITH GUSTY SOUTH WINDS
EXPECTED MID MORNING THURSDAY ONWARD.

KMSP...WINDS MAY BECOME VARIABLE THIS AFTERNOON WITH THE FRONT
NEARBY...WITH SPEEDS GENERALLY 5-8 KTS.

/OUTLOOK FOR KMSP/
FRI...VFR. WINDS SSE 10-20 KTS.
SAT...VFR. WINDS S 10-15 KTS.
SUN...MVFR CIG POSSIBLE. WINDS S BCMG NE 5 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
&&

SHORT TERM...MPG
LONG TERM...CLF
AVIATION...BORGHOFF
Hazardous weather outlook, Apr 13, 5:06 AM CDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
506 AM CDT WED APR 13 2016

MNZ082>085-091>093-141015-
WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
506 AM CDT WED APR 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

BREEZY SOUTH WINDS AND LOW HUMIDITY WILL RESULT IN AN ELEVATED
FIRE DANGER ACROSS SOUTH CENTRAL MINNESOTA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DRY AND BREEZY CONDITIONS WILL AGAIN LEAD TO ELEVATED FIRE
WEATHER DANGER ON THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ041>045-047>070-073>078-WIZ014>016-023>028-141015-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
506 AM CDT WED APR 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DRY AND BREEZY CONDITIONS WILL AGAIN LEAD TO ELEVATED FIRE
WEATHER DANGER ON THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Fire Weather Watches in Minnesota, 2016Every fire weather watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.